Alert archive / Texas / High Wind Warnings in 2024
High Wind Warning 23, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Oct 15, 2024, 1:22 AM CDT for Culberson County, Texas. It took effect at Oct 15, 2024, 10:00 PM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 15, 2024, 1:22 AM CDT (06:22 UTC)
- In effect from
- Oct 15, 2024, 10:00 PM CDT
- Expired
- Oct 16, 2024, 10:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS Midland/Odessa, TX
County Culberson County, TX
The radar
The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 6.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4266 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
281 WWUS74 KMAF 150622 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 122 AM CDT Tue Oct 15 2024 TXZ271-152100- /O.NEW.KMAF.HW.W.0023.241016T0300Z-241016T1500Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains National Park and Pine Springs 122 AM CDT Tue Oct 15 2024 /1222 AM MDT Tue Oct 15 2024/ ...HIGH WIND WARNING IN EFFECT FROM 10 PM CDT /9 PM MDT/ THIS EVENING TO 10 AM CDT /9 AM MDT/ WEDNESDAY... * WHAT...Northeast winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From 10 PM CDT /9 PM MDT/ this evening to 10 AM CDT /9 AM MDT/ Wednesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Delay travel through Guadalupe Pass or find another route, if possible. && $$ Devin Chehak
1 follow-up statement
488 WWUS74 KMAF 151900 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 200 PM CDT Tue Oct 15 2024 TXZ271-161500- /O.CON.KMAF.HW.W.0023.241016T0300Z-241016T1500Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains National Park and Pine Springs 200 PM CDT Tue Oct 15 2024 /100 PM MDT Tue Oct 15 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 PM CDT /9 PM MDT/ THIS EVENING TO 10 AM CDT /9 AM MDT/ WEDNESDAY FOR GUADALUPE PASS... * WHAT...Northeast winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Guadalupe Pass. * WHEN...From 10 PM CDT /9 PM MDT/ this evening to 10 AM CDT /9 AM MDT/ Wednesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Delay travel through Guadalupe Pass or find another route, if possible. && $$ James DeBerry
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Oct 15, 12:25 AM CDT, 57 minutes earlier.
Area forecast discussion, Oct 15, 12:25 AM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1225 AM CDT Tue Oct 15 2024 ...New AVIATION... .SHORT TERM... (This afternoon through Tuesday night) Issued at 240 PM CDT Mon Oct 14 2024 Today will again feature highs 5 to 10 degrees above average for mid October behind the weak cold front that moved through Sunday. Highs rise in to the mid to upper 80s, 90s eastern Permian Basin and along the Pecos River, over valleys of western Culberson County, and near the Rio Grande today under mostly clear skies and light southerly winds. Tonight, lows fall into the 50s and 60s for most, with mid 50s over parts of northern SE NM plains and higher elevations of W TX over Marfa Plateau and Davis Mountains. Deterministic and ensemble models persist in depicting an intensifying trough over the Upper Midwest into eastern CONUS, which will push a cold front south into the CWA Tuesday evening into mid- day Wednesday. Highs Tuesday will be a few degrees warmer than on Monday as a result of increasing southerly/southwesterly winds advecting in warm air, with highs close to 10 to 12 degrees above average and more widespread 90s over the eastern Permian Basin and along the Pecos River into the SE NM plains. However, falling temperatures Tuesday evening beginning in northernmost parts of the CWA are likely, and with such a rapid temperature change over a short period of time, we are expecting gusty winds to develop. From collaboration with surrounding WFOs, went with blend of NBM and higher NBM 90th percentile for winds for 23Z Tuesday into 12Z-16Z Wednesday as we are expecting gusty winds above 30 knots for much of the Permian Basin and SE NM plains and later the higher elevations of the Marfa Plateau, Davis Mountains, and Guadalupe Mountains, and the regular NBM did not capture this potential for expected sustained winds above 20 miles per hour and gusts to 35 miles per hour. Additionally, wind speeds and gusts have increased in most recent NBM runs, especially over southern SE NM plains into Upper Trans Pecos. Expecting progression of cold front through northern part of the Permian Basin and SE NM plains to be earlier than previous model runs predicted, being closer to Tuesday evening than early Wednesday morning, and with the cold front clearing most of the area northeast of the Davis Mountains by early to mid-day Wednesday before it stalls out. The setup of gusty winds behind a cold front preceding anomalously warm days is not unusual. We are expecting gustiest winds to occur Tuesday evening into early Wednesday morning behind the cold front. With gusty northeast winds allowing for cold air advection behind the cold front, lows Tuesday night fall near to below average for this time of year, into the 40s for most of the SE NM plains and northern Permian Basin, Guadalupe Mountains into Marfa Plateau and Lower Trans Pecos, 50s elsewhere, with 60s limited to only a few tens of miles from the Rio Grande. It is not out of the question that lows could fall into the upper 30s over parts of the Davis Mountains by daybreak Wednesday. Gusty winds will continue Wednesday before subsiding. More on this in the long term. && .LONG TERM... (Wednesday through Sunday) Issued at 240 PM CDT Mon Oct 14 2024 The long term starts out cold, then warms a little into next week, with increasing chances of rain through the weekend. Wednesday, weak ridging aloft will be present over West texas and Southeast New Mexico, but this will be negated by the strongest cold front yet this Fall. Latest NAM12 puts the front along the Rio Grande by 12Z, resulting in the coldest day this forecast. Models have been trending colder with this front, as was expected a week ago, as higher-resolution models come into play, resolving what the coarser global models could not. The front will brrrring highs Wednesday afternoon down to 4-9 F below normal. Fortunately, surface winds Wednesday night are forecast to veer back to return flow, and clouds will increase W-E ahead of the next trough, retarding radiational cooling and allowing overnight lows to stay at or above normal everywhere but the northeast. Thursday, an upper trough begins digging out of the PacNW. Leeside troughing on the Front Range will commence ahead of this feature, increasing return flow across the area and advecting rich Gulf moisture up the Pecos River Valley. Temperatures begin to recover, but won't be anything like the past couple of days. In fact, highs will only have recovered to ~ 2-7 F above normal by the end of the forecast. Of more relevance will be increasing chances of convection ahead of the trough, which will begin in the west Thursday night, then shift to the northeast Friday and Saturday. LREF cluster analysis centers the trough over the Four Corners by 00Z Sunday, but a look at the deterministic global models, and their wide disagreement on trough position, suggests there's still a great degree of uncertainty as to this event's outcome. Also, considering the trajectory of the trough, deep-layer shear looks to ramp up Friday afternoon and continue into the weekend, so 'wouldn't be surprised if this develops into a little severe action before this is all over. 00Z LREF says Saturday afternoon. Attm, better mid-level lapse rates stay west of the area, but this could easily end up farther east by the time the weekend arrives. Also, there's probably a dryline or two that will only become evident once the hi-res models grab a hold of the event. When and where are still too far out at this point. Stay tuned. && .AVIATION... (06Z TAFS) Issued at 1222 AM CDT Tue Oct 15 2024 VFR conditions continue through the period. Winds remain light and southeasterly for most, but may become light and variable early this morning. Winds gradually become easterly to northeasterly as a cold front approaches the region late in the evening. Strong winds are expected with this front, but this is at the end of the forecast period. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 50 68 49 77 / 0 0 0 0 Carlsbad 49 70 50 77 / 0 0 0 0 Dryden 58 80 56 74 / 0 0 0 0 Fort Stockton 52 75 55 77 / 0 0 0 0 Guadalupe Pass 47 63 50 71 / 0 0 0 0 Hobbs 45 67 47 74 / 0 0 0 0 Marfa 49 73 49 73 / 0 0 0 0 Midland Intl Airport 50 70 52 74 / 0 0 0 0 Odessa 52 70 53 74 / 0 0 0 0 Wink 51 73 52 76 / 0 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...94 LONG TERM....44 AVIATION...91
Hazardous weather outlook, Oct 14, 1:50 PM CDT, 11 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 150 PM CDT Mon Oct 14 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-151900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 150 PM CDT Mon Oct 14 2024 /1250 PM MDT Mon Oct 14 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Elevated fire weather conditions are possible Tuesday and Wednesday, mainly in Southeast New Mexico and west of the Texas Pecos. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
Nearby
High Wind Warnings in Texas, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.